Tennessee, 2012

Hail and Damaging Winds in Tennessee, July 2, 2012

July 2, 2012 · NWS OHX · 8 events in 7 counties and zones

During the afternoon hours on Monday, July 2nd, across several Middle Tennessse counties, some of the isolated to scatttered thunderstorms that developed across these counties reached severe thresholds, resulting in thunderstorm wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

During the afternoon hours on Monday, July 2nd, across several Middle Tennessse counties, some of the isolated to scatttered thunderstorms that developed across these counties reached severe thresholds, resulting in thunderstorm wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 2, 11:47 AM CST, 43 minutes earlier.

Area forecast discussion, Jul 2, 11:47 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1247 PM CDT MON JUL 2 2012

.UPDATE...

18Z TAF DISCUSSION.

&&

.AVIATION...

VFR. CUMULUS CONTINUES TO FORM THROUGHOUT MIDDLE TENNESSEE THIS
AFTERNOON...WITH SOME ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
CONTINUE TO DEVELOP ALONG TWO REMNANT OUTFLOW BOUNDARIES...ONE
STRETCHING FROM WAYNESBORO TO SPRINGFIELD...AND NOTHER FROM
SPRINGFIELD TO NEAR CROSSVILLE. WILL MENTION VCTS AT ALL AIRPORTS
THROUGH 02Z. SCATTERED CIRRUS ANTICIPATED OVERNIGHT. LIGHT
SOUTHWEST WINDS EXPECTED THROUGH THE TAF PERIOD...BUT ERRATIC
DIRECTIONS/SPEEDS POSSIBLE NEAR ANY CONVECTION.

&&

.PREV DISCUSSION... /ISSUED 817 AM CDT MON JUL 2 2012/

UPDATE...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
INCREASING IN COVERAGE THIS MORNING ACROSS SOUTHERN AND
NORTHEASTERN ZONES...BOTH IN ASSOCIATION WITH REMNANT OUTFLOW
BOUNDARIES FROM YESTERDAYS AND LAST NIGHTS CONVECTION. WILL RAISE
POPS ACROSS EASTERN AND SOUTHERN ZONES...AND REMOVE AFTERNOON
WORDING TO EXTEND POPS THROUGH THE ENTIRE DAY FOR ALL AREAS. NO
OTHER CHANGES ATTM.

PREV DISCUSSION... /ISSUED 544 AM CDT MON JUL 2 2012/

UPDATE...ADDED AVIATION SECTION FOR 12Z TAF'S.

AVIATION...BNA/CKV/CSV...EXPECT A FEW MORE CLOUDS TODAY AS
MOISTURE CONTINUES TO SLOWLY INCREASE. ISOLATED STORMS ARE
POSSIBLE DURING THE AFTERNOON AND EARLY EVENING, AND WILL HANDLE
THESE WITH "VCTS" REMARKS FOR NOW GIVEN THE LOW POP'S. OTHERWISE,
IT LOOKS LIKE VFR WX THE NEXT 24 HRS.

PREV DISCUSSION... /ISSUED 315 AM CDT MON JUL 2 2012/

DISCUSSION...UPPER RIDGE HAS SLOWLY BEEN WEAKENING OVER THE PAST
FEW DAYS AS UPPER FLOW BEGINS TO TURN NWLY/WLY. PROGS SHOW THE
UPPER RIDGE...CENTERED OVER GA...SINKING FURTHER SOUTHEAST AS WLY
FLOW TAKES OVER THE AREA. ALSO...BOTH THE ECM AND THE GFS SHOW A
WEAK SHORTWAVE APPROACHING THE AREA TODAY AND TRANSITING THE AREA
ON TUE. THIS WILL INSURE INCREASED TSTM ACTIVITY.

AFTER THIS SHORTWAVE PASSES FLOW TURNS TO NLY OVER THE AREA. THIS
WILL BRING A COUPLE OF WEAK FRONTS INTO THE AREA...FIRST ON THU
AND THE 2ND LATE ON SUN. ALL OF THIS WILL HELP TO KEEP TEMPS OUT
OF THE TRIPLE DIGIT RANGE BUT STILL SEVERAL DEGREES ABOVE NORMAL.
BY THE BY...DESPITE HAVING A VERY HOT END TO THE MONTH OF JUNE...
JUNE 1952 IS STILL THE WARMEST JUNE ON RECORD FOR NASHVILLE BY A
LONG SHOT. HOWEVER...THE LAST 4 DAYS JUN 28 - JUL 1 ARE THE HOTTEST 4
DAYS IN 142 YEARS OF RECORDED WEATHER AT NASHVILLE.

SO THE BOTTOM LINE WILL BE...SEVERAL DEGREES WARMER THAN NORMAL
AND INCREASED CHANCES OF RAIN...MAINLY IN THE AFTERNOON AND
EVENING. I'VE GOT A 20-30 PCT CHANCE OF RAIN EACH DAY. WHILE THIS
RAIN WILL HELP THE DROUGHT SITUATION A LITTLE BIT...I WOULD NOT
EXPECT ANY SIGNIFICANT DROUGHT RELIEF. WHAT WE WOULD NEED IS A
LONG PERIOD OF SOAKING RAINFALL. GIVEN THAT IT SUMMER...THAT IS
NOT LIKELY TO HAPPEN...UNLESS THE REMAINS OF A TROPICAL STORM MOVE
INTO THE AREA AND LINGERS SEVERAL DAYS. WHILE THAT IS POSSIBLE...THE
ODDS OF IT HAPPENING ARE REMOTE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHAMBURGER
Hazardous weather outlook, Jul 2, 4:00 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT MON JUL 2 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-031030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, Jul 2, 11:46 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1246 PM CDT MON JUL 2 2012

TNZ057-059-060-021830-
HICKMAN-MAURY-WILLIAMSON-
1246 PM CDT MON JUL 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...MAURY AND WILLIAMSON
COUNTIES...

AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES EAST OF CENTERVILLE...MOVING NORTHEAST
AT 10 MPH.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3604 8706 3599 8704 3602 8699 3588 8677
      3570 8727 3587 8740 3597 8726 3596 8721
      3598 8719 3601 8719 3605 8714

BOYD

The radar

The Nashville radar (KOHX), 44 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
July 2, 12:30 PM CST
Where
Davidson County, 1.78 mi NW of Pasquo
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.050, -86.990

Power lines were blown down.

Thunderstorm Wind, Davidson

When
July 2, 1:30 PM CST
Where
Davidson County, 0.47 mi SE of Joelton
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
36.315, -86.865

Steeple and siding was blown off First Baptist Church in Joelton with debris blown into parking lot next door.

Hail, Robertson

When
July 2, 2:10 PM CST
Where
Robertson County, Cedar Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
36.550, -87.000

Thunderstorm Wind, Hickman

When
July 2, 2:30 PM CST
Where
Hickman County, 1.39 mi S of Pinewood
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.900, -87.475

Trees and power lines were blown down on State Highway 48 North in Pinewood.

Thunderstorm Wind, Marshall

When
July 2, 2:45 PM CST
Where
Marshall County, 1.82 mi ENE of Caney Spg
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.630, -86.750

Several trees along with a fireworks tent was blown down.

Thunderstorm Wind, Maury

When
July 2, 4:04 PM CST
Where
Maury County, 0.56 mi E of Arrow
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.520, -87.190

A few trees and power lines were blown down.

Thunderstorm Wind, Cumberland

When
July 2, 4:20 PM CST
Where
Cumberland County, 0.56 mi W of New Era
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.780, -85.080

Several trees were downed near the Bledsoe County Line.

Thunderstorm Wind, Putnam

When
July 2, 5:15 PM CST
Where
Putnam County, 0.56 mi E of Shady Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.180, -85.310

Several trees were downed along Woodcliff Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392876, 392901, 391634, 392891, 392902, 392878, 392903, 392880.